Iowa, 2018

Flood in Iowa, July 4 to 7, 2018

July 4 to 7, 2018 · NWS FSD · 1 event in 1 county or zone

River levels already high from excessive rains during late June received another push upward from heavy rainfall on July 1-3. Rainfall from one to two inches was common upstream in the basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

River levels already high from excessive rains during late June received another push upward from heavy rainfall on July 1-3. Rainfall from one to two inches was common upstream in the basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 4, 9:57 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 4, 9:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1057 PM CDT Wed Jul 4 2018

.SHORT TERM...(This evening through Thursday)
Issued at 259 PM CDT Wed Jul 4 2018

The 4th of July has certainly been an interesting day weatherwise.
Early morning  MCV tracking across the CWA forced severe convection
over the eastern portions of the forecast area, with continued weak
synoptic lift trailing across the Missouri River valley for much of
the day. The end result has been a general stabilization of the
atmosphere north of this convection, along with cooler temperatures
than expected. Generally, model guidance has proven fairly useless
today with poor initializations across the board, with only the RAP
and the afternoon runs of the HRRR providing some value.

This afternoon and tonight: The greatest severe weather risks are
going to be focused along or south of the Missouri River this
afternoon, as a shortwave tracks northward into the area.  Latest
mesoanalysis suggests MLCAPE values approaching 2000 J/KG south of
the CWA, but overall marginal shear.   Now that the MCV has moved
far enough to the east, we should begin to see 850 mb flow focus
itself across north central Nebraska, where new convection should
form quickly along a convergence axis between Oneill and Ainsworth.
If short term guidance is correct, this should relieve some of the
pressure on ongoing convection in Charles Mix and Bon Homme
counties.  A small scale MCS cluster may develop and move across
northern Nebraska into the evening.   Further north, not as
impressed with rain or convection risks through the evening
festivities.  It's certainly possible the developed stratiform
region of convection further south could clip the I-90 areas, but
those chances are lower now.  The only other area to watch will be
with a frontal boundary dropping southward this evening. Convergence
is minimal, but could see an isolated shower or storm form on this
boundary as it moves south this evening.

While most models are NOT indicating this potential, I do see
some concern for redevelopment of convection after midnight south
of I- 90 as the 850 mb boundary remains planted in the area. There
could be just enough convergence and enhancement of the LLJ to
produce a linger band of moderate rains between Sioux Falls and
Sioux City. Will bump up the QPF amounts in this area, but must
stress this is low confidence on occurring.

Thursday-Thursday night: High pressure will bring cooler
temperatures and drier air southward on Thursday. The 850 MB
boundary will fail to clear the CWA however, and this certainly
could bring the potential for a few daybreak showers and storms into
Friday morning.  Later shifts may need to add this potential into
the forecast.

.LONG TERM...(Thursday night through Wednesday)
Issued at 259 PM CDT Wed Jul 4 2018

Friday-Sunday: Mid-level height rises will bring an increase in
temperatures and humidity back into the region for this weekend.  A
growing 597DM ridge overhead should suppress convection this
weekend. A lone precipitation chance could present itself late
Sunday evening over northern South Dakota and western Minnesota
along a poorly defined front.

Next week:  Medium range guidance seems to suggest that we'll
continue to grow a mid-level ridge over the region, again keeping
precipitation chances on the lower end. Temperatures will trend
above average, with rather oppressive humidity settling into the
region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1046 PM CDT Wed Jul 4 2018

Showers may linger through the lower MO River Valley into portions
of northwestern IA during the overnight hours. By mid morning on
Thursday any activity will end across the area with VFR conditions
through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Jul 4, 2:31 PM CST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
331 PM CDT Wed Jul 4 2018

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>067-052045-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
331 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms could be possible later this evening,
however most will stay dry. Severe storms are not anticipated.

Moderate to major flooding continues on several rivers and
streams. For specific river details, visit https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-052045-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Bon Homme-Yankton-Clay SD-Union-
331 PM CDT Wed Jul 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon into the
evening. The severe weather risk has lessened this evening, but a
few strong storms may develop from Vermillion to Sioux City and
Storm Lake early this evening. The main risks will be damaging
winds and locally heavy rainfall.

There is a chance that a few thunderstorms could redevelop after
midnight tonight. These storms could produce locally heavy rains
across areas south of Interstate 90 between Sioux Falls and Sioux
City.

Moderate to major flooding continues on several rivers and
streams. For specific river details, visit
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No active weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 4, 5:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
620 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     4 W LARRABEE            42.87N 95.61W
07/04/2018                   CHEROKEE           IA   TRAINED SPOTTER

            3 INCH DIAMETER TREE LIMBS BROKEN BY
            THUNDERSTORM WIND GUSTS.

&&

TRM
Local storm report, Jul 4, 6:41 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
741 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     CLEGHORN                42.81N 95.71W
07/04/2018                   CHEROKEE           IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A POWER LINE DOWN.

&&

AK
Local storm report, Jul 4, 8:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT WED JUL 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     SIOUX RAPIDS            42.89N 95.15W
07/04/2018                   BUENA VISTA        IA   PUBLIC

            REPORT OF TREE DAMAGE AND POWER LINES DOWN
            VIA SOCIAL MEDIA.

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyon

When
July 4, 10:00 PM CST to July 7, 4:00 AM CST
Where
Lyon County, 4.92 mi NW of Rock Rapids Muni Arp to 3.99 mi SSW of Rock Rapids
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.500, -96.250

Significant amounts of crop and pasture land near the Rock River were impacted by minor flooding as river levels climbed to 2.1 feet above flood stage near Rock Rapids (gage site RAPI4) on July 6.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772877.